Alert archive / California / Small Craft Advisories in 2009

Small Craft Advisory 38, NWS Eureka, CA

August 16, 2009

NWS Eureka, CA issued this small craft advisory at Aug 16, 2009, 5:53 PM PDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2009, 5:53 PM PDT (00:53 UTC)
Expired
Aug 16, 2009, 9:08 PM PDT
In force
3 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WHUS76 KEKA 170053 AAA
MWWEKA

URGENT - MARINE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
553 PM PDT SUN AUG 16 2009

PZZ475-170900-
/O.CAN.KEKA.GL.W.0072.000000T0000Z-090817T0400Z/
/O.NEW.KEKA.SC.Y.0038.090817T0053Z-090818T2000Z/
/O.CAN.KEKA.SE.W.0024.000000T0000Z-090818T2000Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
553 PM PDT SUN AUG 16 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM PDT TUESDAY...
...GALE WARNING IS CANCELLED...
...HAZARDOUS SEAS WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM PDT TUESDAY. THE
HAZARDOUS SEAS WARNING HAS BEEN CANCELLED. THE GALE WARNING HAS
BEEN CANCELLED. 

THE GALES HAVE ENDED OVER THE WATERS THIS EVENING. MODERATE NORTH
WINDS WILL CONTINUE THROUGH TUESDAY. THE WINDS WILL CONTINUE TO
PRODUCE STEEP SHORT PERIOD SEAS THROUGH TUESDAY. THE SEAS WILL REMAIN
BELOW WARNING CRITERIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ455-170200-
/O.CAN.KEKA.SC.Y.0037.000000T0000Z-090817T0400Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
553 PM PDT SUN AUG 16 2009

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

WIND HAVE WEAKENED AND SEAS HAVE SUBSIDED OVER THE WATERS THIS EVENING.

$$

PZZ470-170900-
/O.CON.KEKA.GL.W.0072.000000T0000Z-090817T1000Z/
/O.CON.KEKA.SE.W.0024.000000T0000Z-090818T2000Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
553 PM PDT SUN AUG 16 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 PM PDT
TUESDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY. A
HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 PM PDT TUESDAY. 

STRONG NORTH WINDS WILL CONTINUE OVER THE OUTER WATERS THROUGH
LATE TONIGHT...WITH AVERAGE SPEEDS UP TO 30 KT AND FREQUENT GUSTS
OF 35 TO 40 KT. COMBINED SEAS NEAR 13 FEET WILL GRADUALLY SUBSIDE
TO BELOW 10 FEET TUESDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

&&

$$

PZZ450-170400-
/O.CON.KEKA.SE.W.0024.000000T0000Z-090817T0400Z/
/O.CON.KEKA.SI.Y.0053.000000T0000Z-090817T0400Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
553 PM PDT SUN AUG 16 2009

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...
...SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 9 PM
PDT THIS EVENING...

A HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING. A SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL
9 PM PDT THIS EVENING. 

COMBINED SEAS AVERAGING 8 TO 10 FT THIS AFTERNOON WILL SUBSIDE TO
6 TO 8 FEET LATER TONIGHT. SMALL CRAFT ADVISORY WIND GUSTS WILL
CONTINUE UNTIL THIS EVENING...ESPECIALLY NEAR PT ST GEORGE AND
CAPE MENDOCINO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
1 follow-up statement
655 
WHUS76 KEKA 170408
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
908 PM PDT SUN AUG 16 2009

PZZ470-171215-
/O.CAN.KEKA.GL.W.0072.000000T0000Z-090817T1000Z/
/O.NEW.KEKA.SI.Y.0054.090817T0408Z-090819T1200Z/
/O.EXT.KEKA.SE.W.0024.000000T0000Z-090819T0000Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
908 PM PDT SUN AUG 16 2009

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 5 AM PDT
WEDNESDAY...
...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 5 PM PDT TUESDAY...
...GALE WARNING IS CANCELED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY FOR WINDS...WHICH IS IN EFFECT UNTIL 5 AM PDT WEDNESDAY.
THE GALE WARNING HAS BEEN CANCELED. THE HAZARDOUS SEAS WARNING
IS NOW IN EFFECT UNTIL 5 PM PDT TUESDAY. 

PERSISTENT GALE FORCE GUSTS WILL BE CONFINED TO THE FAR
NORTHWESTERN PORTION OF THE NORTHERN OUTER WATERS THROUGH TUESDAY.
OTHERWISE...GUSTY NORTH WINDS WILL PERSIST OVER THE OUTER WATERS
THROUGH THE EARLY PART OF THE WEEK. THESE WINDS WILL CONTINUE TO
PRODUCE LARGE AND STEEP SEAS THROUGH TUESDAY. LIGHT WINDS AND
LOWERING SEAS WILL DOMINATE THE WATERS WEDNESDAY THROUGH FRIDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE. COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

PZZ450-171215-
/O.EXP.KEKA.SE.W.0024.000000T0000Z-090817T0400Z/
/O.EXP.KEKA.SI.Y.0053.000000T0000Z-090817T0400Z/
/O.NEW.KEKA.SW.Y.0041.090817T0408Z-090819T0000Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
908 PM PDT SUN AUG 16 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 5 PM
PDT TUESDAY...
...HAZARDOUS SEAS WARNING HAS EXPIRED...
...SMALL CRAFT ADVISORY FOR WINDS HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 5 PM PDT
TUESDAY. THE HAZARDOUS SEAS WARNING IS NO LONGER IN EFFECT. THE
SMALL CRAFT ADVISORY FOR WINDS IS NO LONGER IN EFFECT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH
FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ475-171215-
/O.CAN.KEKA.SC.Y.0038.000000T0000Z-090818T2000Z/
/O.NEW.KEKA.SI.Y.0054.090817T0408Z-090818T1200Z/
/O.NEW.KEKA.SW.Y.0041.090817T0408Z-090819T0000Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
908 PM PDT SUN AUG 16 2009

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 5 AM PDT
TUESDAY...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 5 PM
PDT TUESDAY...
...SMALL CRAFT ADVISORY IS CANCELED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY FOR WINDS...WHICH IS IN EFFECT UNTIL 5 AM PDT TUESDAY. A
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS HAS ALSO BEEN ISSUED.
THIS SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS IN EFFECT UNTIL
5 PM PDT TUESDAY. THE SMALL CRAFT ADVISORY HAS BEEN CANCELED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Aug 16, 5:47 PM PDT, 6 minutes earlier.

Area forecast discussion, Aug 16, 5:47 PM PDT, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED MARINE
NATIONAL WEATHER SERVICE EUREKA CA
547 PM PDT SUN AUG 16 2009

.SYNOPSIS...HIGH PRESSURE OVER THE REGION WILL MAINTAIN WARM AND DRY
WEATHER PATTERN ACROSS THE INTERIOR OF NORTHWEST CALIFORNIA THROUGH
THE MIDDLE OF THE WEEK. ALONG THE COAST...THE FLOW RETURNS TO
ONSHORE WHICH WILL BRING A RETURN OF THE LATE NIGHT AND MORNING
MARINE CLOUDS AND PATCHY FOG AND MIST.

&&

.DISCUSSION...CLEAR SKIES ONCE AGAIN PREVAILED ACROSS THE CWA TODAY.
THE EARLY MORNING FOG AND MIST THAT WAS OBSERVED ALONG THE COAST
NORTH OF CAPE MENDOCINO DISSIPATED BY MID MORNING EXCEPT FOR A
NARROW BAND OF STRATUS THAT REMAINED OFF THE COAST OF HUMBOLDT
COUNTY UNTIL EARLY AFTERNOON. THE MARINE STRATUS ADVECTED AS FAR
NORTH AS FT BRAGG THIS MORNING BEFORE RETREATING SOUTHWARD.

THE PRESSURE GRADIENT WILL RELAX OVERNIGHT AS THE SURFACE HIGH
WEAKENS. THUS THE GUSTY NORTH THROUGH NORTHEAST WINDS WILL DIMINISH.
THE THERMAL TROUGH WILL PERSIST OVER THE INTERIOR UNTIL TUESDAY
MAINTAINING THE WARM DRY NORTH TO NORTHEAST FLOW OVER THE INTERIOR.
DUE TO THE WEAKENING PRESSURE SYSTEMS...THE GRADIENT ALONG THE COAST
WILL BECOME MORE ONSHORE. THIS WILL RESULT IN INCREASED FOG AND
STRATUS COVERAGE ALONG THE COAST. THE OFFSHORE GRADIENT EXPECTED TO
CONTINUE IN SOUTHERN OREGON AND NORTHERN DEL NORTE COUNTY THROUGH
TUESDAY...SO THE COASTAL STRATUS MAY ONLY ADVECT TO THE HUMBOLDT/DEL
NORTE COUNTY LINE TONIGHT AND TOMORROW TONIGHT. BY TUESDAY NIGHT
INTO WEDNESDAY MORNING...THE THERMAL TROUGH WILL SHIFT OFFSHORE AND
THE STRATUS AND FOG SHOULD ADVECT NORTH INTO THE SOUTHERN OREGON
COASTAL WATERS AS THE NEAR COASTAL WINDS BECOME SOUTHERLY.

THE INTERIOR WARMING TREND WILL CONTINUE THROUGH THE MIDDLE OF THE
WEEK BEFORE AN UPPER LEVEL TROUGH APPROACHING THE REGION USHERS IN
SLIGHTLY COOLER TEMPERATURES. MODELS CONTINUE TO INDICATE THE RIDGE
SHIFTING INLAND AS THE TROUGH APPROACHES. MODELS CONTINUE TO DIVERGE
IN REGARDS TO THE INTENSITY AND POSITION OF THE APPROACHING TROUGH.
THIS TROUGH HAS THE POTENTIAL TO ADVECT SUBTROPICAL MOISTURE INTO
THE PACIFIC NORTHWEST...HOWEVER THE MODELS STILL HAVE THE BEST
MOISTURE AVAILABILITY NORTH OF CALIFORNIA. STILL..AT THE VERY LEAST
EXPECT SCATTERED CUMULUS BUILDUPS OVER THE HIGHER TERRAIN OF THE
INTERIOR FOR THE END OF NEXT WEEK. HOWEVER...GIVEN THE CONTINUED
MODEL UNCERTAINTIES WILL MAINTAIN A DRY FORECAST THROUGH THE
EXTENDED. KENNEDY

&&

.AVIATION...A PATCH OF MARINE STRATUS DEVELOPED ALONG THE NORTH
COAST BUT HAS MOSTLY DISSIPATED. WINDS HAVE BEEN SLOW TO REV UP
TODAY AS COMPARED TO YESTERDAY AS THE SURFACE PRESSURE GRADIENT
APPEARS TO BE A LITTLE WEAKER. WIND GUST SHOULD BE MODERATE AT BEST
THROUGH EARLY EVENING...ESPECIALLY VCNTY CEC. INLAND SITES WILL
REMAIN VFR UNDER TERRAIN DRIVEN WINDS. EXPECT POCKETS OF STRATUS
REDEVELOPMENT OVERNIGHT ALONG THE COAST...WHICH MAY RESULT IN
IFR/LIFR FLIGHT HAZARDS AT ACV AND EKA.  ASHFORD

&&

.UPDATED MARINE...SCATTEROMETER DATA AND MOVING SHIP REPORTS SHOW
WINDS ACROSS THE SOUTHERN WATERS WEAKENING QUICKER THAN EXPECTED.
HAVE CANCELLED THE GALE AND HAZARDOUS SEAS WARNING FOR THE WATERS
SOUTH OF CAPE MENDOCINO 10 TO 60 NM. ADVISORY LEVEL WINDS AND SEAS
WILL CONTINUE ACROSS THESE WATERS SO HAVE REPLACED THE WARNINGS WITH
A SMALL CRAFT ADVISORY. HAVE ALSO CANCELLED THE SMALL CRAFT ADVISORY
FOR WITHIN 10 NM DUE TO LATEST OBSERVATIONS FROM BUOY #14. THE WINDS
WILL CONTINUE TO WEAKEN TONIGHT AND MONDAY AND THE SEAS WILL
GRADUALLY SUBSIDE. TH

.PREVIOUS MARINE...STRONG WINDS WILL CONTINUE OVER THE OUTER WATERS
THROUGH LATER TONIGHT...FOLLOWED BY A MODERATE DECREASE AS THE
SURFACE PRESSURE GRADIENT BEGINS TO EASE. SCA WINDS WILL CONTINUE
OVER THE OFFSHORE WATERS...STRONGEST IN THE NORTHWEST CORNER WEST OF
PT ST GEORGES. THESE MODERATE N-NW WINDS WILL KEEP THE SHORT PERIOD
SEAS IN THE 10-12 FT RANGE THROUGH TUESDAY AFTERNOON. AFTER THAT
TIME THE PRESSURE GRADIENT WILL FURTHER RELAX AS THE THERMAL LOW
PRESSURE PUSHES OFFSHORE. STARTING NEXT WEDNESDAY LIGHT WINDS WILL
DOMINATE MUCH OF THE WATERS AND SEAS WILL SUBSIDE MORE
DRAMATICALLY...WITH NW SWELL FALLING TO NEAR 5 FT. CILIBERTI

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

HAZARDOUS SEAS WARNING PT ST GEORGE TO CAPE MENDOCINO OUT 60 NM.
GALE WARNING PT ST GEORGE TO PT ARENA 10-60NM.
SCA FOR WINDS PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM.
SCA FOR WINDS AND SEAS CAPE MENDOCINO TO PT ARENA 10 TO 60 NM.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:08 PM PDTSmall Craft Advisory for WindsEKA56 hr
Aug 16, 9:08 PM PDTSmall Craft Advisory for Hazardous SeasEKA42 hr

Nearby

Small Craft Advisories in California, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.